Aa
A
A
A
Close
Addiction: Living with an Addict Community
1.15k Members
Avatar universal

Long-term high dose Benadryl use

Hi,
I have talked with only one of my friends about this and I need somewhere to turn for answers or even support.

I've been dating this wonderful man for about 7 months.  We have known each other for six years and have both struggled with opiate addiction in the past.  We are both sober now.  I take prescribed benzodiazepines, an anti-depressant and Suboxone to help with my opioid cravings.  He does not take anything except Benadryl...It started when he was in the hospital for a long period of time due to an infection.  They were giving it to him there IV and ultimately in pill form.  His first hospitalization was in 2013.  He was in and out of the hospital for awhile but has been out and recovered for almost 2 years.
The issue is, he still takes Benadryl-and not for allergies or once in a while to help get to sleep. He takes it every day-like first thing in the morning.  I'm not sure of the highest dose he's taken but I know he has taken at least tweny five 25 mg pills at one time.  He goes through a 100 ct. bottle of 25 mg pills in 3-4 days, sometimes more and sometimes less.
I'm writing this tonight because I am scared.  I had never seen him so messed up as I did tonight.  He claimed to have only taken 5 pills (125 mg) but I don't know how many he actually took.  At first today, he was kinda surly towards me.  Then he took a shower, after that he was really nice.  We went to the store and then when we got home, we sat down to watch TV.  He couldn't even operate his television.  I think he started hallucinating in some capacity.  We would start to have a conversation and he would say something completely unrelated.  He was also "nodding".  His parents think he just takes it at night to sleep but I know he takes more than that.  I am scared obviously of the short-term effects but more-so the long term ones.  I know there aren't many studies done on very high doses and I know he won't go to a doctor or even admit this to anyone else.
This has happened 2 other times but it was in combination with dramamine...It was really scary, he was driving erratically, running red lights, just really scaring me.  He's been downstairs in the bathroom now for about 45 minutes.  I record some of the things that happen on my phone so he can watch them the next day or whenever he is coherent.  He's so smart, has college degrees, a full time job and is just a wonderful person.  But I'm terrified of what the future holds.  
I'm going to keep this short because I think I've made my basic point.  He says he wants to taper down but I really never know how much he's actually taking.  Has anyone else been dependent/addicted to benadryl at high, frequent doses?  I'm just really scared and sad right now.  It's not just the behavior, I am seriously concerned for his health.  I love this man with all my heart.  Any advice is appreciated.  Thank you!
1 Responses
3060903 tn?1398565123
You're new partner is nodding off; potentially hallucinating; driving erratically; running read lights; isolating in the bathroom for 45 minutes; incoherent;

You have no way of knowing what he's taking;

He recognizes he's got a problem; as he is wanting to taper down;

He needs help to do so;

You need to insist that he go to an Addictions Therapist to help him do so;

and often the only way to do that is to force him to do so, by telling him if he doesn't go and get help, you will leave.

There's no easy answer here, it will take you out of your comfort zone, and his.

You mentioned that you are on a suboxine program. How is that going.? Are you effectively tapering down yourself?

It is harder to demand a taper down program , when you're not doing so yourself with the focus being on truly getting clean and sober.

Congrats on your managing your addiction and caring about his.
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
3060903 tn?1398565123
Other
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.